Tennessee, 2020

Hail in Tennessee, May 18, 2020

May 18, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across eastern Middle Tennessee during the afternoon hours on May 18. One report of hail was received in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across eastern Middle Tennessee during the afternoon hours on May 18. One report of hail was received in Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 1:09 PM CST, 21 minutes earlier.

Area forecast discussion, May 18, 1:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
209 PM CDT Mon May 18 2020

.DISCUSSION...

A cold front is currently making its way across Middle Tennessee
this afternoon, with scattered light to moderate showers
occurring along and ahead of the front, and a few embedded cells
of heavier showers. Look for drier air to work its way in behind
the front with a cessation of showers for several hours until
later tonight and especially tomorrow. An upper low currently
situated over central Illinois will be rotating directly over
Middle Tennessee by this time tomorrow. This will lead to re-
development of scattered to numerous showers and a perhaps few
storms as mid-level lapse rates steepen considerably underneath
the upper low. Forecast instability parameters don't appear
sufficient to produce more than general thunderstorms. Today
appears to be the best day in the foreseeable future for strong to
severe storms, and these will be restricted to the Cumberland
Plateau and locations to the immediate west. Look for considerably
cooler temperatures tonight and tomorrow as winds shift to the
northwest and cold air advection brings us a noticeable change of
airmass. The aforementioned upper low won't be in much of a hurry
to move off and will remain reasonably close to Middle Tennessee
until the end of the week when it finally pulls off to the
northeast. Temperatures really won't begin to warm appreciably
until that time. With another shortwave possibly moving into the
region during the weekend, the weather pattern throughout the next
7 days will remain unsettled, with persistent rain chances and
really no pattern shift until sometime beyond the existing 7-day
forecast.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...MVFR clouds and widely scattered showers are
covering Middle Tennessee at noon. A cold front is currently making
its way across the mid state, so look for clouds to lift from west
to east as the focus for afternoon and evening showers & storms
shifts to the Cumberland Plateau. Look for low clouds and showers
to move back in later tonight and tomorrow as an upper low, which
is now situated over northern Illinois, dives southward into
Middle Tennessee and brings additional moisture and lift.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      57  70  56  74  58 /  20  50  50  60  20
Clarksville    54  68  55  72  57 /  20  50  40  50  10
Crossville     56  67  53  68  53 /  70  60  70  70  30
Columbia       55  69  53  73  56 /  10  50  30  50  10
Lawrenceburg   55  69  54  73  56 /  20  50  30  60  10
Waverly        54  67  55  73  57 /  20  50  30  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........08
Hazardous weather outlook, May 18, 4:06 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Mon May 18 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-191015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Some storms east of I-65 could become strong this afternoon with
gusty winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

The radar

The Nashville radar (KOHX), 84 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
May 18, 1:30 PM CST
Where
Jackson County, 1 mi NE of Gainesboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.360, -85.637

Dime to nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896570.